On the road with diabetes

Friday, 12 October 2018

Written by Carolien Koreneff, Credentialled Diabetes Educator

Don’t drive under five

Whether you drive for a living, drive for pleasure or merely as a means to get from point A to point B, driving a motor vehicle is a privilege that comes with major personal and legal responsibilities.

Driving is a complex skill, both physically and mentally. People with diabetes who drive need to take extra precautions. The main danger for those who take insulin or glucose lowering medications is the risk of developing hypoglycaemia (hypo), when the blood glucose level drops below 4 mmol/L or you develop symptoms (see below). However, most hypo’s can be prevented by checking your blood glucose level (BGL) before driving and making sure that it is not below 5 mmol/L before you drive.

Symptoms of hypoglycaemia include:

  • Shakiness
  • Sweating
  • Headaches
  • Hunger
  • Dizziness
  • Light headedness
  • Mood changes

If you do not treat a hypo in time your BGL may continue to drop and more serious signs and symptoms may occur including:

  • Difficulty concentrating
  • Confusion
  • Slurred speech
  • Loss of consciousness
  • Seizures

It is also important to check your BGL every two hours during driving which can mean stopping, pulling over, and checking your BGL during the trip. It’s a good idea to then have a snack to prevent hypos. Have hypo food available in your vehicle in the event that your BGL drops below 5 or you develop symptoms of a hypo.

If you suspect a hypo while driving, do not delay! Pull over safely, and throw your car keys on the back seat. By removing your car keys from the ignition you:

  1. Avoid driving off while you might be confused or disorientated
  2. Avoid the car from overheating and potentially catching fire, in case you were to lose consciousness

Eat something sweet immediately (15-20 grams of glucose, like a small juice popper) to treat the hypo and follow this up with some longer acting carbohydrate (like a piece of fruit) to avoid a relapse.

Studies have shown that your brain function will take at least 30 minutes to fully recover. Therefore, DO NOT resume driving for at least 30 minutes after your BGL is back above 5 and your hypo symptoms have completely gone.

If you have had a severe hypo involving loss of consciousness (in any situation), DO NOT resume driving until your diabetes specialist has checked that you’re safe to do so.

Some people have few or no symptoms of a hypo at all. This is called hypo-unawareness and is a serious condition that increases the risk of a severe or unconscious hypo. If this applies to you it is especially important to monitor your BGL prior to and regularly while driving, to reduce the risk of a crash. Awareness of hypo can return in certain circumstances but, generally, if you have had a severe or unconscious hypo or have hypo-unawareness you are not allowed to drive until you have been cleared to do so by an endocrinologist or diabetes specialist.

If you use a continuous glucose monitoring system (CGMS), like Dexcom, Guardian Connect or Freestyle Libre, remember that there is about a 10-15 minute delay – so confirming your BGL with a finger prick is the safest way.

A few things to always do before driving a motor vehicle of any kind are:

  • Do not drive if you feel unwell
  • Check your BGL before driving and make sure it’s not below 5 mmol/L before you drive
  • Check your blood glucose every two hours during driving
  • Always have fast acting hypo food or a sweet drink (e.g. glucose tablets, glucose gels, jelly beans or fruit juice poppers) and your glucose meter in your car when driving
  • Be a safe driver, consider the safety of your passengers, other road users and yourself
  • DO NOT delay or miss a meal and consider eating a small snack when you stop to check your BGL

Other driving responsibilities:

  • See your doctor and other health care team members on a regular basis
  • High BGLs can cause tiredness, blurred vision and affect decision making, which can all impact on driving
  • Sleep apnoea is more common in people living with type 2 diabetes, particularly if overweight, and can cause extreme daytime drowsiness and loss of concentration while driving, so get checked and treated
  • Have your eyes checked every 12 months
  • If your feet or legs are numb or painful, or you have trouble feeling the pedals when you drive, you should seek advice from your doctor or podiatrist promptly. Have your feet checked every 12 months
  • Carry an ID that says you have diabetes
  • Advise your driving licence authority that you have diabetes
  • Make sure both you and your vehicle have appropriate insurance
  • After any surgical or medical procedure, seek the advice of your doctor to determine when you are fit to resume driving

A few last points

It is your legal responsibility to advise the Driving Licence Authority (DLA) in your State or Territory if you take glucose lowering medications including insulin. If you are a commercial driver then an endocrinologist or diabetes specialist may need to complete a form. Check well ahead of time which records or other materials you should take to your doctor’s appointment.

For more information read the Diabetes and Driving booklet,  contact the NDSS Helpline on 1300 136 588 or check out the NDSS  or Diabetes NSW & ACT websites.

Me is all about what you need to do for yourself, managing your diabetes and doing what you can.

Join our community of over 45,000 people living with diabetes